Utah, 2016Damaging Winds in Utah, November 23, 2016
November 23, 2016 · NWS SLC · 6 events in 3 counties and zones
A strong storm system moved across the Great Basin on November 23 and severe thunderstorms developed immediately ahead of the associated cold front, with many strong wind gusts reported across northern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved across the Great Basin on November 23 and severe thunderstorms developed immediately ahead of the associated cold front, with many strong wind gusts reported across northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 23, 10:26 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Nov 23, 10:26 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1026 AM MST Wed Nov 23 2016
.SYNOPSIS...A fast moving storm system will cross mainly northern
portions of the area late this afternoon through tonight. Dry
high pressure will return for Thursday and persist through the
first half of the weekend.
&&
.DISCUSSION...Trough centered over the California coast this
morning with the associated front over eastern Nevada. The front
will track across western Utah this afternoon and through much of
the rest of the state this evening.
Timing of the front is a bit problematic as it is set to move
through the Wasatch Front during the evening commute. Precip
should begin as rain in the valleys before changing over to snow,
but there is some uncertainty as to how quickly that will occur.
Per BUFR soundings, GFS, RAP, and local ARW hold off the
transition to snow until an hour or two after sunset, but NAM
shows this occurring around sunset. NAM often has a cold bias with
regard to p-type but think rates might be high enough to support
an earlier transition. Still, given warm road temperatures it will
be difficult for snow to stick on valley roadways. However, with
temperatures rapidly moving below freezing this evening/overnight,
there is potential for black ice, particularly on bridges and
overpasses.
Overall, the storm is expected to be a quick hitter, with the best
precip over the state occurring before midnight, though some
showers could linger overnight over the higher terrain. Still,
rates should be good with the boundary, enough to cause travel
impacts in the mountains. Going Winter Weather Advisory looks
good.
High pressure will move in quickly behind the exiting system
during the day Thursday and remain in place through the first part
of the weekend. A more progressive pattern is expected to set up
for the beginning of next week, with a series of storm systems
moving through.
Updated the forecast earlier to adjust POPs for today with current
trends. No additional updates planned.
&&
.AVIATION...Southerly winds will increase late this morning at the
KSLC terminal as a cold front approaches from the West. Expecting
the frontal passage between 22 and 23z, and a wind switch to the
northwest. Onset of rain showers will occur after the front passes,
and switch to snow about an hour later. Expecting MVFR visbys and
cigs transitioning to IFR through 03z with heavier precip
intensities.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 3 PM this afternoon to 3 AM MST
Thursday for UTZ007>010.
WY...None.
&&
PUBLIC...Traphagan
AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 23, 4:47 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
447 AM MST WED NOV 23 2016
UTZ001>016-019>021-517-518-WYZ021-241400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
447 AM MST WED NOV 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE NEXT PACIFIC COLD FRONT WILL CROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. ACCUMULATING SNOW IS EXPECTED IN THE
NORTHERN AND CENTRAL MOUNTAINS WITH SOME ROAD IMPACTS OVER THE
PASSES. SNOW WILL REACH THE WESTERN VALLEY FLOORS BUT ONLY LIGHT
ACCUMULATION IS EXPECTED THERE AND MAINLY ON GRASSY SURFACES.
MOTORISTS SHOULD BE ON THE LOOK OUT FOR ICY ROADS LATER TONIGHT.
THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SERIES OF COLD STORM SYSTEMS WILL AFFECT THE REGION SUNDAY
THROUGH TUESDAY...WITH THE POTENTIAL FOR SNOW TO THE VALLEY FLOOR
AND SIGNIFICANT ACCUMULATION IN THE MOUNTAINS.
A HARD FREEZE IS POSSIBLE IN DIXIE NEXT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- November 23, 2:45 PM MST to 3:25 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill to 11.36 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
A thunderstorm produced strong winds across the western portions of the U.S. Army Dugway Proving Ground mesonet, with peak recorded wind gusts in this area of 71 mph at Causeway, 68 mph at the Salt Flats sensor, 64 mph at Juliet Road, and several other recorded wind gusts of 58 to 61 mph.
Thunderstorm Wind, Juab
- When
- November 23, 3:20 PM MST
- Where
- Juab County, 20.14 mi E of Callao
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -113.340
The Fish Springs mesonet sensor reported a maximum wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- November 23, 3:35 PM MST to 3:50 PM MST
- Where
- Tooele County, 6.13 mi SSW of (Dpg)michael Aaf Dug to 2.52 mi ESE of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.100, -112.980
A strong line of thunderstorms moved through the U.S. Army Dugway Proving Ground mesonet, with peak recorded wind gusts of 61 mph at White Sage and Camel Back Mountain, 60 mph at Simpson Springs, Durand Road, and Tower Grid, 59 mph at Ditto, and 58 mph at Baker Lab.
Thunderstorm Wind, Tooele
- When
- November 23, 4:10 PM MST
- Where
- Tooele County, 16.68 mi SSE of Gold Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.950, -113.700
A 64 mph wind gust was recorded at the Callao sensor in the U.S. Army Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- November 23, 4:30 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Vernon Hill sensor recorded a peak wind gust of 65 mph.
Thunderstorm Wind, Utah
- When
- November 23, 5:40 PM MST
- Where
- Utah County, 1.05 mi W of Springdell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.330, -111.640
The US-189 at Lower Provo Canyon sensor recorded a maximum wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667133, 667136, 667135, 667137, 667138, 667139.